Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 30, NWS Bismarck, ND

October 4, 200814 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 4, 2008, 3:21 AM MDT for 14 counties in North Dakota. It took effect at Oct 4, 2008, 11:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2008, 3:21 AM MDT (09:21 UTC)
In effect from
Oct 4, 2008, 11:00 AM MDT
Expired
Oct 4, 2008, 8:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 040921
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
421 AM CDT SAT OCT 4 2008

...WIND ADVISORY THIS AFTERNOON AND EVENING FOR SOUTHWEST AND MUCH
OF SOUTH CENTRAL NORTH DAKOTA...

.A STRONG HIGH PRESSURE SYSTEM OVER THE GREAT LAKES REGION AND
DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES WILL BRING
STRONG SOUTHEASTERLY WINDS TO THE NORTHERN PLAINS TODAY. THE
STRONGEST WINDS ARE FORECAST FOR SOUTHWESTERN AND SOUTH CENTRAL
NORTH DAKOTA...WHERE SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS
OVER 40 MPH ARE EXPECTED. THE WINDS WILL DIMINISH GRADUALLY DURING
THE EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES ON ROADS ORIENTED EAST TO WEST. USE EXTRA
CAUTION.

NDZ017>020-031>035-040>046-041830-
/O.NEW.KBIS.WI.Y.0030.081004T1700Z-081005T0200Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...
MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...
LINTON
421 AM CDT SAT OCT 4 2008 /321 AM MDT SAT OCT 4 2008/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING. 

SOUTHEAST WINDS OF 25 TO 35 MPH ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JV
3 follow-up statements
000 
WWUS73 KBIS 041542
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1042 AM CDT SAT OCT 4 2008

...WIND ADVISORY THIS AFTERNOON AND EVENING FOR SOUTHWEST AND
MUCH OF SOUTH CENTRAL NORTH DAKOTA...

.HIGH PRESSURE OVER THE GREAT LAKES REGION AND LOW PRESSURE IN
THE LEE OF THE ROCKIES WILL BRING STRONG SOUTHEAST WINDS TO THE
NORTHERN PLAINS THROUGH THIS EVENING. THE STRONGEST WINDS WILL
OCCUR OVER SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...WHERE
SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE
EXPECTED. THE WINDS WILL DIMINISH THIS EVENING...BUT IT WILL
REMAIN BREEZY THROUGH THE NIGHT.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES ON ROADS ORIENTED EAST TO WEST. USE EXTRA
CAUTION.

NDZ017>020-031>035-040>046-042345-
/O.CON.KBIS.WI.Y.0030.081004T1700Z-081005T0200Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...
MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...
LINTON
1042 AM CDT SAT OCT 4 2008 /942 AM MDT SAT OCT 4 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

SOUTHEAST WINDS OF 25 TO 35 MPH ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
TWH
000 
WWUS73 KBIS 042057
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM CDT SAT OCT 4 2008

...WIND ADVISORY THIS AFTERNOON AND EVENING FOR SOUTHWEST AND
MUCH OF SOUTH CENTRAL NORTH DAKOTA...

.HIGH PRESSURE OVER THE GREAT LAKES REGION AND LOW PRESSURE IN
THE LEE OF THE ROCKIES WILL BRING STRONG SOUTHEAST WINDS TO THE
NORTHERN PLAINS THROUGH THIS EVENING. THE STRONGEST WINDS WILL
OCCUR OVER SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...WHERE
SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE
EXPECTED. THE WINDS WILL DIMINISH THIS EVENING...BUT IT WILL
REMAIN BREEZY THROUGH THE NIGHT.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES ON ROADS ORIENTED EAST TO WEST. USE EXTRA
CAUTION.

NDZ017>020-031>035-040>046-050200-
/O.CON.KBIS.WI.Y.0030.000000T0000Z-081005T0200Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...
MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...
LINTON
357 PM CDT SAT OCT 4 2008 /257 PM MDT SAT OCT 4 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

EXPECT WINDS OF 20 TO 35 MPH TO CONTINUE INTO THE EARLY EVENING.
WINDS WILL DIMINISH BELOW ADVISORY CRITERIA THEREAFTER. IT WILL
REMAIN BREEZY TO WINDS THROUGH THE NIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
TWH
000 
WWUS73 KBIS 050203
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT SAT OCT 4 2008

...THE WIND ADVISORY FOR WESTERN NORTH DAKOTA HAS EXPIRED... 

.THE WINDS HAVE DIMINISHED A LITTLE THIS EVENING AND THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE STRONGEST WINDS
HAVE SUBSIDED...GUSTY WINDS FROM THE SOUTHEAST WILL CONTINUE AT 15 TO
30 MPH FOR MUCH OF THE NIGHT.

NDZ017>020-031>035-040>046-050315-
/O.EXP.KBIS.WI.Y.0030.000000T0000Z-081005T0200Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...
MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...
LINTON
903 PM CDT SAT OCT 4 2008 /803 PM MDT SAT OCT 4 2008/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

THE WINDS HAVE DIMINISHED A LITTLE THIS EVENING AND THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

ABELING

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 4, 2:51 AM MDT, 30 minutes earlier.

Area forecast discussion, Oct 4, 2:51 AM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
351 AM CDT SAT OCT 4 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
THE MAIN FORECAST CONCERNS DURING THE SHORT TERM ARE WIND SPEEDS
THROUGH SUNDAY NIGHT AND CHANCES OF PRECIPITATION LATE SATURDAY
NIGHT INTO MONDAY NIGHT.

CURRENTLY...A LARGE SURFACE HIGH WAS OVER THE GREAT LAKES AND HUDSON
BAY AREA WITH LOW PRESSURE ALONG THE LEE OF THE ROCKIES. EAST TO
SOUTHEAST WINDS ACROSS THE FORECAST AREA RANGED FROM 5 TO 15
MPH...WITH SOME GUSTS TO AROUND 25 MPH IN THE WEST. EXPECTING WINDS
TO INCREASE TODAY AS THE SURFACE WINDS LINK UP TO AROUND H850...AND
H850 WINDS ARE PROGGED TO BE SOUTHERLY AT 40 TO 45 KNOTS TODAY. THE
SURFACE LOW/TROUGH IN THE LEE OF THE ROCKIES IS FORECAST TO MOVE
EASTWARD INTO THE DAKOTAS ON SUNDAY AND MOVE SLOWLY EASTWARD TOWARDS
THE RED RIVER VALLEY BY TUESDAY MORNING. AS THE TROUGH MAKES ITS WAY
INTO THE DAKOTAS WINDS SHOULD DECREASE...THUS EXPECT TODAY TO BE THE
WINDIEST DAY. WILL ISSUE A WIND ADVISORY FOR SOUTHWESTERN AND MUCH
OF SOUTH CENTRAL NORTH DAKOTA FOR THIS AFTERNOON AND EARLY EVENING.

AT UPPER LEVELS...A WEAK SHORTWAVE IS CURRENTLY MOVING
NORTH/NORTHEAST ACROSS SOUTHWESTERN NORTH DAKOTA AND SCATTERED
SHOWERS AND THUNDERSHOWERS WERE MOVING NORTHEASTWARD. THE MODELS
INDICATE THIS SHORTWAVE MOVING SLOWLY NORTH/NORTHEAST TODAY...SO
HAVE INTRODUCED SLIGHT CHANCE THIS MORNING SOUTHWEST HALF AND OVER
CENTRAL NORTH DAKOTA THIS AFTERNOON. MEANWHILE THE LARGE H500
LOW/TROUGH OFF THE WEST COAST OF NORTH AMERICA THIS MORNING WILL
MOVE EAST ACROSS THE ROCKIES TONIGHT AND MOVE INTO THE WESTERN
PLAINS ON SUNDAY. THE MODELS THEN CUT OFF THE LOW OVER THE CENTRAL
PLAINS WITH A TROUGH EXTENDING FROM WESTERN CANADA THROUGH THE
NORTHERN PLAINS ON MONDAY. THIS WILL BRING PLENTY OF LOW AND MID
LEVEL MOISTURE TO NORTH DAKOTA SUNDAY AND MONDAY...AND ENOUGH
INSTABILITY ON SUNDAY AND MONDAY FOR A MENTION OF THUNDERSTORMS.

.LONG TERM...FAST ZONAL FLOW DEVELOPING ALONG INTERNATIONAL BORDER
AFTER PASSAGE OF WEEKEND CLOSED LOW. WITH NUMEROUS DISTURBANCES IN
FLOW WILL CREATE UNSETTLED WEATHER FOR MUCH OF THE EXTENDED PERIODS.
SOME DIFFERENCES IN TIMING OF SYSTEMS BUT GENERALLY FOLLOWED ECMWF.
SO FOR PRECIPITATION SHOULD BE LIQUID.

&&

.AVIATION...AVIATION ISSUES MOSLTY TIMING OF AN INCREASING SATURATED
AIR MASS AS LOW MOVES CLOSER. WILL SLOWLY DETEREORATE TAF CONDITIONS
BY LATE IN PERIODS.

&&

.FIRE WEATHER...
ALTHOUGH WINDS WILL BE QUITE STRONG TODAY A RED FLAG WARNING IS NOT
WARRANTED AS AFTERNOON RELATIVE HUMIDITIES WILL REMAIN ABOVE 30%.
EXPECTING DEWPOINTS TO REMAIN IN THE 40S...PERHAPS RISING INTO THE
50S THIS AFTERNOON. HOWEVER...IF RELATIVE HUMIDITIES DROP INTO THE
20S IN THE SOUTHWEST...RED FLAG CONDITIONS WOULD BE MET.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM
MDT/ THIS EVENING FOR NDZ017>020-031>035-040>046.

&&

JV/HW
Hazardous weather outlook, Oct 3, 7:46 PM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT FRI OCT 3 2008

NDZ017-018-031>033-040-041-043-044-050200-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
846 PM CDT FRI OCT 3 2008 /746 PM MDT FRI OCT 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS WILL DEVELOP AGAIN SATURDAY AND SUNDAY WITH A
POSSIBLE WIND ADVISORY ON SATURDAY. THERE IS A CHANCE OF SHOWERS
AND THUNDERSHOWERS SATURDAY NIGHT THROUGH MONDAY NIGHT. THE STRONG
WIND WILL RAISE FIRE WEATHER CONCERNS ON SATURDAY...HOWEVER
RELATIVE HUMIDITIES WILL REMAIN AT OR ABOVE 30 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-050200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
846 PM CDT FRI OCT 3 2008 /746 PM MDT FRI OCT 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS ON SATURDAY AND SUNDAY WITH A POSSIBLE WIND
ADVISORY NEEDED ON SATURDAY. THERE IS A CHANCE OF SHOWERS AND
THUNDERSHOWERS SATURDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ABELING

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.